Frequently Asked Questions1. Which doctor should I consult for knowing if my headache is a drug-induced headache?
A General Practitioner (GP) would clinically evaluate the symptoms and recommend the therapy based on symptoms or identify the drugs which cause the headache. Based on the severity of symptoms, the GP may then refer to a Neurologist or a Headache specialist who can advise further on the medications to be avoided or controlled, to overcome the disorder.
2. Can too much medication cause headaches?
Yes, consuming excessive medications, especially pain killers can cause headaches.
3. What is the best medicine for a headache?
Pain relievers like Acetaminophen and Aspirin are the best options for headaches. However, these must not be used more than 3 times in a week.
A warm bath or shower helps get rid of a headache. Massaging the neck and head areas can also help reduce the headache. Applying an ice pack to the painful part of the head helps in reducing the headache too.
5. What are the drugs that cause rebound headaches?
Medications that were earlier being used for headache disorders could cause a rebound headache when taken for pain relief. Examples include Aspirin, Acetaminophen and Triptans prescribed for migraine, and opiate painkillers.
Pain reliever medications usually taken to get relief from arthritic pain do not cause rebound headaches in people who never had headache disorders before.
6. What is rebound headache?
People who are prone to headaches develop this phenomenon of rebound headache, generally those suffering from migraine. It is a cycle wherein if the medication is stopped, withdrawal symptoms of chronic headache are observed. In order to overcome these withdrawal symptoms, the patient uses more of pain killing drugs and this continues the cycle of medication overuse headache.
7. What is difference between medication-overuse headache and rebound headache?
Medication- overuse headache is a constant dull headache which worsens in the morning, whereas rebound headache is a type of recurrent migraine type headache, with typical symptoms of pain, nausea, vomiting, sensitivity to light and sound.
Please use one of the following formats to cite this article in your essay, paper or report:
Jayashree Thakwani. (2018, September 06). Drug Induced Headache - Frequently Asked Questions. Medindia. Retrieved on May 21, 2022 from https://www.medindia.net/patientinfo/drug-induced-headache-faqs.htm.
Jayashree Thakwani. "Drug Induced Headache - Frequently Asked Questions". Medindia. May 21, 2022. <https://www.medindia.net/patientinfo/drug-induced-headache-faqs.htm>.
Jayashree Thakwani. "Drug Induced Headache - Frequently Asked Questions". Medindia. https://www.medindia.net/patientinfo/drug-induced-headache-faqs.htm. (accessed May 21, 2022).
Jayashree Thakwani. 2021. Drug Induced Headache - Frequently Asked Questions. Medindia, viewed May 21, 2022, https://www.medindia.net/patientinfo/drug-induced-headache-faqs.htm.
Do you wish to consult a General Medicine Doctor / Internal Medicine Doctor for your problem? Ask your question
49 years experience
Gayarani Sevasadan telemedicine and research centre, Near Bhaijee restaurant